Med Errors!!! - page 2

Anybody out there have any stories or situations to tell concerning medication errors to serve as a warning for us less experienced (or seasoned) nurses? Thanx....... Read More

  1. by   dawngloves
    NEVER use an opened bag of IV fluid--you never know what may have been added to the bag.
    Great advice! I throw away open bags I find laying around for that reason.
    No horror stories, but I always open meds in front of the patient and tell them what it is. I have been caught by patients a couple of times giving them the wrong dosage/med! So many nurses dump pills in a cup and just throw them at patients. What happend to "Right to Know" ?
    Also, never be afraid to clarify an order. Can't read it? Call!! That'll teach them to write better!
  2. by   aimeee
    The five rights will serve you well if you take the time to uphold them. Never assume that the pharmacy sent you the right stuff.

    I had at least TWO instances where the pharmacy filled an order for hydroxyzine (atarax) with hydralazine! This was in LTC where the unit dose meds are packaged in a larger box labeled with the med, dose, and the patients name. The outer boxes were labeled correctly but filled with the wrong med. When I found the error numerous doses had already been given to the patient. Fortunately he was a big man with HTN and edema anyway so it didn't hurt him.

    Another time a different nurse on our unit noticed that the box labeled Thorazine 10 mg actually contained 100 mg tablets! Once again, the patient had received at least several doses but suffered no long lasting consequences of the overdose.

    I can't remember the name of this last drug, but it was a new order on a patient and I knew I had only seen it in liquid form and it had been over a year since I had given it. When pharmacy sent over the meds they sent capsules in a little brown scrip bottle so I couldn't verify what they were. I checked the PDR and sure enough there was no capsule form listed for this medication, only liquid. I called the pharmacy manager and he said whatever was in the bottle was definitely not right, throw it away. Never did find out WHAT they filled it with. Scary.
  3. by   Joules
    An incident at my hospital not too long ago. It was a significant drug error, but the pt recovered without permanent harm, thank God.
    ICD checks are performed on the cardiac unit in the early day shift hours, usually b/n 7 and 8AM. The electrophysiologist who performs them has the pt NPO post MN and would write this cryptic order "Brevitol ***mg to floor @ 6AM." You would have to order it from the pharmacy and have it in the pt's med drawer, locked up, and ready for the doctor to use, when he arrived on the floor. Brevitol is an anesthesia drug and only to be administered by the doctor or an advanced practice nurse. This information was not on the drug nor in the order. Apparently the nurse on duty one night, not familiar with this drug, read the order and administered the drug, full amount, at 6AM! The pt went into respiratory distress, had to be bagged and vented. Needless to say, our facility has revised its Brevitol policy, posters are up everywhere about it, and the pharmacy only sends it to the floor under very strict guidelines. (The pharmacist first calls the nurse and explains the drug and that only the doctor can administer it. This info is now written in big red letters on the outside package of the drug.)
  4. by   purplemania
    Never handle more than one pedi pt's meds at a time and always check the dose from the pharmacy even if it is not the first dose of that med. We had a new (to our facility) pharmacist mix a dose of phenobarb for an infant. The nurse started the med without checking the dose then asked the charge nurse where the 60 cc syringes were so she could draw up the REMAINDER in the syringe. HINT: If the syringe outweighs the pt it is probably the wrong dose. The med was stopped and the nurse was fired.
  5. by   mustangsheba
    A CNA saved my whatchamacallit at a LTC a few years back. Four LOL's were sitting at a table waiting for their dinner. I had drawn up the insulin for "Mrs. Smith". As an agency nurse, I did not know the patients by sight and they didn't wear identification. One of the little dears avowed that she was indeed "Mrs. Smith". As I started to administer the insulin, the Aide yelled at me (literally). As I was climbing back into my skin, she said it was a joke that the real Mrs. Smith and the other LOL pulled frequently. Ever since, insulin does not leave my needle until the patient is identified by someone who knows them. I also identify every pill to each patient, more for myself than for them, but it keeps me aware of every medication that I'm passing. If a patient questions anything for any reason, I double check the written orders. It takes a little extra time, but it's better for my blood pressure. They can't take my license away for being slow after all.
  6. by   KRVRN
    Awhile back, we had a nurse with PICU experience start in our NICU. Management figured she could just be buddied up with another nurse for training and then eventually have her own assignment. I guess they thought PICU and NICU were close enough and she didn't need the full 9wk formal training. Maybe they are, I've never done PICU...

    Anyhoo, after a VERY short time of shadowing another, she had her own assignment. She had 2 babies that each received X mEq of NaCl q6hr PO. Pharmacy sends each baby a 30cc bottle that we draw off of. Sometime in the middle of the night she comments to one nurse how "they should send up bigger NaCl bottles because these just don't have enough." Nurse #2 about had a heart attack when she saw stupid nurse drawing up 15cc of NaCl. For a 3-4 lb. baby the dose should have been 0.5cc. A 30x overdose! THAT tragedy was averted, but her other pt had received a 15cc dose a few hours earlier!

    Anything over about 2-3cc on an infant is probably too much is and cause to double check yourself.

    They ended up sucking out the babies stomach via his NG tube and got back a fair amount of fluid (had milk in there too). Drew a Na level-- high 150's. A few days later he was made NPO for heme(+) stools and abdominal distention. Pulled through okay though.


    The kicker was that she was totally cocky. She always had the attitude that she was smarter than the rest of us because she had done PICU in the past. When the other nurse confronted her about the 15cc dose, she claimed, no it was right--"see? read the label." She had misread the labelling and what should have been a half a cc, her brain somehow translated to half the 30cc bottle.

    Damn! And they didn't fire her because she had sort of been gypped on her training. So she went on to make other mistakes (her baby's isolette was OFF and the baby's temp was 95 and she's charted 98 all shift) then she "decided" to quit. Makes me wonder about that.

    You just have to have a feel for how much is too much. In adults and some peds, 15cc of anything oral might be appropriate. Way not appropriate for a small baby.

    Now most of our meds are unit dosed by the pharmacy. Hmmm wonder why? (gosh and one of her pts that night was receiving PO KCL--drawn up from a big bottle--too. Imagine if she'd gotten that one wrong...)
  7. by   nicola
    I used to do home care with AIDS patients. My biggest job was to prefill weekly pill boxes. This is no joke since the HIV meds are complicated in and of themselves. Couple this with HTN, psych and DM meds and you have a real fun time! In any case, the dr had upped the dosage of one lady's meds (I forget what it was) from 15mg bid to 30 mg bid. Since she had some 15's left, I told her I would put two pills in for 3 days then start on the new pills only one pill bid.

    After filling her box, I left for my next visit but had that awful sinking feeling that I'd put two pills in every box. Neither she nor her aide were sure what was in the box, so I went BACK to her house to check for myself. I hadn't made that error, but I tell you I slept better for it!

    The lesson - if you suspect you've made an error, go back and look. If you have, you'll catch it sooner and may save a life. If not, you'll sleep well that night!

close